Hail, Cochise
- When
- June 26, 12:15 PM MST
- Where
- Cochise County, 1.89 mi ESE of Fenner
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.960, -110.200
A trained spotter reported 0.88 inch hail east of Benson.
A large cluster of thunderstorms developed across much of the Tucson metro area and western Cochise County causing strong winds, hail and flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
A large cluster of thunderstorms developed across much of the Tucson metro area and western Cochise County causing strong winds, hail and flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 26, 9:00 AM MST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 900 AM MST THU JUN 26 2008 .SYNOPSIS...MOISTURE IS IN PLACE FOR ANOTHER CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TODAY. WITH LITTLE REINFORCEMENT WE WILL START TO LOOSE A LITTLE MOISTURE BY THIS WEEKEND...BUT SHOULD KEEP ENOUGH FOR SOME BUILDUPS NEAR THE MOUNTAINS IN THE AFTERNOON AS TEMPERATURES CLIMB TO HOTTER LEVELS AGAIN. && .DISCUSSION...UPPER HIGH IS CURRENTLY CENTERED OVER CHIHUAHUA MEXICO...ALTHOUGH THIS CENTER IS BROAD IN NATURE AND THE RIDGE EXTENDS FROM TEXAS TO ARIZONA. TROUGH IS CURRENTLY IN PLACE ALONG THE WEST COAST AND EXTENDS AS FAR SOUTH AS THE BAJA SPUR. A SOUTH TO SOUTHWEST FLOW EXISTS OVER ARIZONA BETWEEN THESE FEATURES. THIS FLOW HAS BEEN PRESENT OVER THE PAST COUPLE OF DAYS AND HAS PULLED MOISTURE FROM NORTHERN MEXICO INTO SOUTHEAST ARIZONA. THIS MOISTENING HAS ALSO BEEN AIDED BY OUTFLOWS FROM CONVECTIVE COMPLEXES OVER NORTHERN MEXICO OVER THE PAST FEW DAYS. THE 12Z TUS SOUNDING IS PROMISING FOR THUNDERSTORM ACTIVITY MOSTLY DUE TO MOISTURE INCREASE. SOUNDING AND GOES IMAGERY INDICATE PRECIPITABLE WATER AROUND 1.10 INCHES...WHICH IS UP ABOUT .30 FROM YESTERDAY. THE TEMPERATURE PROFILE SHOWS SLIGHT COOLING IN THE SURFACE-500 MB LAYER...HOWEVER THIS SHOULD NOT BE AN IMPEDIMENT IN THUNDERSTORM DEVELOPMENT WITH LAPSE RATES REMAINING STEEP. SOME SLIGHT WARMING 460-370MB AND COOLING 370-280MB. OVERALL THE SOUNDING SHOWS AN UNSTABLE ENVIRONMENT WHEN CONSIDERING AN AFTERNOON HIGH IN THE LOWER 100S AND DEWPOINT IN THE MID 40S. INCREASE IN MOISTURE WILL PROVIDE BETTER CHANCES FOR MEASURABLE RAINFALL WITH STORMS...BUT THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND BLOWING DUST. UPPER LOW WILL CUT OFF FROM MAIN TROUGH WEST OF SAN DIEGO OVERNIGHT. THIS LOW WILL LIFT NORTH ALONG THE WEST COAST OVER THE WEEKEND...WITH THE MID-LEVEL UPPER HIGH CENTER SHIFTING WEST OVER NORTHERN SONORA. AS THIS OCCURS A MORE WESTERLY FLOW WILL DEVELOP OVER THE AREA...PUSHING THE BEST MOISTURE INTO NEW MEXICO. BEST THUNDERSTORM CHANCES IN THIS PATTERN WILL BE EAST OF TUCSON...ESPECIALLY ALONG THE NEW MEXICO BORDER. THIS DRIER LESS THUNDERSTORM COVERAGE PATTERN WILL PERSIST THROUGH NEXT WEEK. && .FIRE WEATHER...MODEST INCREASES IN RELATIVE HUMIDITY WILL HELP MITIGATE FIRE DANGER OVER SOUTHEAST ARIZONA...HOWEVER THE ADDED MOISTURE WILL ENCOURAGE MORE THUNDERSTORMS TO FORM THIS AFTERNOON AND EVENING. AGAIN...ANY STORMS WILL BE CAPABLE OF DRY LIGHTNING AND GUSTY ERRACTIC OUTFLOW WINDS. SOME DRYING IS EXPECTED BY THIS WEEKEND WITH A RETREAT TO LESS THUNDERSTORM COVERAGE. && .AVIATION...SOUTHWEST WINDS OF 10-15 KTS THIS AFTERNOON. ANOTHER ROUND OF ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...ESPECIALLY FROM KTUS EAST. CLOUD BASES WILL GENERALLY BE HIGH WITH LEVELS ABOVE 10000 FEET. STRONG AND VARIABLE OUTFLOW WINDS TO 40 KTS WILL BE POSSIBLE NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. SHOEMAKER WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1247 PM MST WED JUN 25 2008 AZZ019-029-030-033>035-260700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1247 PM MST WED JUN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER MUCH OF SOUTHEAST ARIZONA THIS AFTERNOON. UNFORTUNATELY...MANY OF THESE THUNDERSTORMS WILL PRODUCE LIGHTNING BUT LITTLE RAIN AS THE LOWER LEVELS OF THE ATMOSPHERE REMAIN RELATIVELY DRY. THIS LOW LEVEL DRYNESS COULD RESULT IN ISOLATED MICROBURSTS LATE THIS AFTERNOON AND EARLY THIS EVENING...WITH A FEW GUSTS OVER 50 MPH POSSIBLE. MOST OF THE STORMS WILL DISSIPATE AFTER ABOUT 9 PM THIS EVENING...BUT GUSTY SOUTH OR SOUTHEAST WINDS COULD DEVELOP LATER TONIGHT IF MORE ORGANIZED THUNDERSTORMS DEVELOP OVER NORTHERN SONORA AND PUSH OUTFLOWS INTO SOUTHEAST ARIZONA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A RISK OF ISOLATED THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH NEXT TUESDAY...MAINLY NEAR MOUNTAINS. THE LOWER LEVELS OF THE ATMOSPHERE WILL REMAIN RATHER DRY...SO THERE WILL BE A CONTINUED RISK OF DRY LIGHTNING STRIKES AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK
The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
3 hail, 3 flash flood, 1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported 0.88 inch hail east of Benson.
Hail up to 1.25 inches in diameter occurred in the Rita Ranch area and along Houghton Road between Valencia Road and Interstate 10.
Washes were running across Silverbell road near Sunset Road.
A trained spotter recoreded nickel sized hail near Marana.
A 6 foot rise occurred on Cienega Creek South of Vail.
A vehicle was stranded in the road at Fairview Avenue and Tipton Drive due to high water.
Part of a roof was lost on a home near 36th St and Kino Blvd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 97653, 97654, 97650, 97655, 97649, 97652, 97657.